Migraine after the COVID-19 vaccine: about the side effects of headaches

Vaccination is essential to protect against serious illness, hospitalization or death from COVID-19. Although headaches are a common side effect of COVID-19 vaccines, you may have heard of post-vaccination migraine episodes.

Migraine is a chronic condition that causes recurrent episodes of throbbing or pulsating headaches, often affecting one side of the head. It is a common condition, affecting approximately 12 percent of people in the United States.

In this article, we’ll cover what we know so far about migraine, COVID-19 vaccination, and steps you can take to get relief.

It is not uncommon to have mild side effects after receiving the COVID-19 vaccine. According to Centers for Disease Control and Prevention (CDC)headaches are a common side effect of COVID-19 vaccines.

Cases of migraine after COVID-19 vaccination have also been reported. Research on this topic focuses on people with pre-existing migraine. Let’s take a look at what the research says.

Migraine episodes may occur after COVID-19 vaccination

A study 2021 published in the Journal of Clinical Medicine surveyed 841 migraine sufferers. It revealed that 66.47 and 60.15% of respondents reported having had a migraine episode after the first and second dose of vaccine, respectively.

A study published in the journal Cephalgia interviewed 171 people. Compared with people without a history of migraine or headache, those with migraine or another headache disorder had more headache after vaccination.

A little study looked at headaches or migraine after different vaccines. The reported migraine rate was highest after the AstraZeneca vaccine, followed by the Pfizer-BioNTech vaccine. The Moderna vaccine had the lowest rate.

Some people without migraine may still have severe headaches after COVID-19 vaccination

There is currently no evidence that vaccination against COVID-19 causes migraine in people who do not already have it. But that doesn’t mean you can’t experience severe headaches after getting your shot.

The data collected by the CDC on the Pfizer-BioNTech vaccine indicates that severe headaches were reported in 1% and 3.2% of people after the first and second doses, respectively.

But it should be noted that there is no information on whether or not people reporting severe headaches after their COVID-19 vaccine have a history of migraine or another headache disorder.

Summary

If you have a history of migraine, you may experience an episode of migraine after receiving your COVID-19 vaccine.

There is no evidence that COVID-19 vaccines cause migraine in people without a history of the disease. But a severe headache can still occur in a small number of people after the COVID-19 vaccination.

In addition to headaches, CDC lists other common side effects of the COVID-19 vaccine as follows:

According to the ZOE COVID study, which collects self-reported data on COVID-19 symptoms and vaccine side effects, most side effects from the COVID-19 vaccine occur within 24 hours of vaccination. They usually disappear after 1 to 2 days.

The researchers also studied the qualities of headache symptoms in people with migraine after vaccination against COVID-19. For example, the Journal of Clinical Medicine study found that:

  • Most people who reported migraines said they started within the first 24 hours after vaccination. But for some people, the migraine occurred up to 7 days later.
  • Many respondents described their post-vaccination migraine as more severe, long lasting and less responsive to painkillers compared to their normal migraine.
  • The researchers hypothesized that the difference between participants’ post-vaccination migraine episodes and normal migraine might be due to the increase in inflammatory molecules that occur naturally in response to vaccination.

The headache study mentioned above found that:

  • The median time to onset from vaccination to headache onset was 10 hours and 12 hours after the first and second doses, respectively.
  • The median duration of headache after vaccination was 4.5 hours and 8 hours after the first and second doses, respectively.
  • In migraine sufferers, the frequency and duration of headaches tended to be higher after the second dose.

Summary

Most people who have had a migraine episode after their COVID-19 vaccination report that it started within 24 hours of receiving their shot. It is also possible that it is more severe or longer than the normal migraine.

If you suffer from migraine, there are medications you can take to relieve the symptoms. These are called abortive drugs and include:

If you have migraine after receiving your COVID-19 vaccine, the American Migraine Foundation says you should be able to take your normal abortive medications to help relieve your symptoms.

While the thought of suffering from a migraine after your COVID-19 vaccine is certainly unpleasant, it’s still important to get vaccinated. Getting vaccinated can protect you from serious illness, hospitalization or death from COVID-19.

Contracting COVID-19 can also lead to problems after your recovery, such as long COVID. A recent study, currently in preprint, found that vaccination with at least 2 doses of a COVID-19 vaccine was associated with a large decrease in the reporting of long COVID symptoms.

If you suffer from migraine, there are also medications you can take to help prevent a migraine episode. We then speak of prophylactic or preventive treatments. Here are some examples :

If you’re concerned that migraine is a side effect of the COVID-19 vaccination, contact your doctor to discuss what preventative treatments might be best for you. Do not take any of these preventive medications without first talking to your doctor.

Currently, researchers see no reason why COVID-19 vaccines would interfere with the effectiveness of preventative treatments, especially those that are also injected like anti-CGRP antibodies or Botox injections.

So you can be confident in the effectiveness of your preventive medications when you receive the COVID-19 vaccine.

A variety of different factors can trigger a migraine episode. These can vary from person to person and can include triggers such as:

It has been estimated that approximately 76 percent of migraine sufferers report having a migraine trigger. Identifying and avoiding your migraine triggers plays an important role in migraine prevention.

If you have a history of migraine, you may have an episode of migraine after receiving your COVID-19 vaccine. It is also possible that your migraine will last longer and be more severe than normal.

If this happens to you, be sure to use your migraine medication to help relieve your symptoms. Additionally, prophylactic medications may also be effective in preventing migraine after your vaccination.

Vaccination is the best way to avoid the serious health consequences that can occur due to COVID-19. If you have any questions or concerns about COVID-19 vaccines and migraine, don’t hesitate to discuss them with your doctor.

Comments are closed.